Reports Of Hepatitis And Serious Liver Problems Involving Ketek Use
On February 7, 2006 Health Canada issued a Warning about the antibiotic Ketek and its possible association with potentially serious liver problems.
According to Health Canada's Warning on Ketek (telithromycin), there have been international reports of patients using Ketek who experienced drug-induced hepatitis and liver failure. As of the time that the February 2006 Ketek Warning was issued, however, no such cases had been reported to Health Canada.
Ketek has been marketed in Canada since May 2003, when this antibiotic was approved for the following uses:
- the treatment of pneumonia
- the treatment of throat and sinus infections and chronic bronchitis
- the treatment of serious or multi-drug resistant infections
The safety concerns about Ketek expressed by Health Canada, as well as the European Union's EMEA, began in late January 2006 with the online "early" release of an article about Ketek that will be published in the March 21, 2006 edition of the Annals of Internal Medicine. This article reported three cases in a North Carolina hospital where there was liver failure associated with Ketek use.
In their Ketek Warning, Health Canada made the following "interim recommendations" to doctors and patients:
"Ketek should not be used for patients who have pre-existing liver problems."
"Patients taking Ketek should contact their health care provider immediately if they notice yellowing of their eyes or skin, or experience any other symptoms of liver problems, such as blurry vision, loss of appetite, dark urine, pale stools, itching or abdominal pain."
"Patients who have been prescribed Ketek and are not suffering side effects such as those described should continue taking their medicine, unless otherwise directed by their health care provider."
Health Canada concluded by stating that it would issue another advisory about Ketek "if further precautionary measures are necessary".
(Posted by: Tom Lamb)